Authorities: ‘Excited delirium’ cases pose dangers to police and public
BROWN COUNTY, Wis. (WBAY) - Dash cam video from the Brown County Sheriff’s Office is giving us a rare view of something police are seeing more often.
It shows a man they say was experiencing ‘excited delirium’ -- high on a combination of drugs and acting erratically.
We first told you earlier this month that people are starting to mix more dangerous drugs, resulting in situations like this, but law enforcement say when that happens, it poses a new challenge and danger to the community and first responders.
When a Brown County deputy responded to a disturbance at an apartment complex last winter, he quickly spots a man first sitting, then standing, stomping his feet and marching on top of a truck in the parking lot.
“Sir, can you step down from there please?” the deputy is heard telling the man.
The man continues yelling as deputies carefully approach.
At that point, they know nothing about his condition other than he was naked in the dead of winter.
“Hey, buddy. Buddy? Can you step down from there?” the deputy asks again.
As officers close in, the man jumps into the bed of the truck, somersaults onto the ground and starts flailing around.
Deputies quickly take him into custody and ask if he took drugs
“Acid, coke, heroin, LSD... anything I could (expletive) take,” the man yells to deputies while in handcuffs.
It’s something they have seen on other calls and alert incoming medical crews.
“Rescue, he’s in excited delirium,” a deputy tells dispatchers.
“They’re not in their right mind, poor decision making. Their body’s literally in a meltdown state, so they strip their clothes off, almost literally acting like an animal, and reacting, and they can be aggressive. They can fight with people, destroy things,” explains Captain Dan Sandberg, who directs the Brown County Sheriff’s Office’s patrol division.
He says local law enforcement are getting a crash course in detecting excited delirium.
Sandberg says deputies are trained to quickly get the person in custody to provide immediate medical help.
“When we see that kind of behavior going on, that’s an instant indicator for us that this person is basically in a medical meltdown,” says Sandberg. “Most times, when people overdose on a drug and they get in the excited delirium state, the body’s able to reset itself and allow them to survive, but it’s like a crossroad. You’re right there, and they could take down that path and the body melts down and they end up dying.”
While this isn’t a completely new issue, it’s becoming a more frequent problem as people are more commonly mixing dangerous drugs, including both stimulants, like amphetamines, and depressants, like opioids.
But those drugs affect a body’s organs very differently.
“They’re using uppers, downers, all-arounders. Their bodies don’t know what to do,” says Tina Baeten, clinical supervisor at the Jackie Nitschke Center.
As a treatment counselor, Baeten still sees overdose deaths as a more common problem, but excited delirium cases pose different challenges, both for the person and anyone around them.
“Is this a mental health crisis? Is this a drug related crisis? Do we go to a psychiatric facility? Do we go to jail for timeout and withdrawal?” says Baeten. “It’s really a challenging disposition, particularly because there’s unpredictability with it.”
But the end goal is still the same -- get them help and hope they’ll choose treatment and sober living.
Copyright 2022 WBAY. All rights reserved.